Spice vaping warning issued by Public Health Agency | Newry Times

Posted by
editor@newrytimes.com
Tuesday, April 13th, 2021
Community

The Public Health Agency (PHA) is reminding everyone of the dangers of vaping unregulated substances as it has again received information about young people becoming ill after vaping ‘spice’.

 

Spice vaping warning issued by Public Health Agency - Newry Times - Vape Newry

 

Reports have suggested that that affected thought they were purchasing THC or cannabis oil, but they were unknowingly supplied with and had taken the synthetic drug ‘spice’, the effects of which required hospital treatment.

All drugs, whether illegal drugs or prescription medication, carry risks.

 

 

The PHA strongly recommends that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription.

If you have taken drugs or have misused a medication and are feeling unwell, or if someone you know is experiencing this, please seek medical help urgently.

The PHA’s drug and alcohol lead Michael Owen says, “Parents and guardians have a particularly important role to play in alerting young people to these dangers.

“Don’t avoid the subject. Listen to their views and experiences of alcohol and drugs and speak to them about the dangers of taking substances to let them know the short-term and long-term impact it can have.

 

Is your blog or news page gathering dust? Northern Ireland freelance copywriter Paul Malone - Tall Paul Marketing

 

“Younger people may be hanging out with friends more and trying out new things, but just trying something because your mates are doing it doesn’t mean it’s the right thing to do.

“We have been alerted to serious issues around young people thinking they’re buying cannabis oil or THC to vape, only to discover that it’s in fact spice.

“There is no way to know if what you’ve been sold is what you’re actually taking and for some, they’ve found out too late and ended up in hospital after suffering the severe effects of vaping spice.

“For young people, the risk of misusing substances is particularly dangerous.

“The teenage years are vital to healthy cognitive function as an adult, so it is important to maintain healthy behaviour during these years.

“Drug abuse can impact the brain’s ability to function in the short-term as well as prevent proper growth and development for later in life.

 

 

He continues, “Substance abuse affects teenagers’ brain development by interfering with neurotransmitters and damaging connections within the brain, creating problems with memory and emotional development, causing missed opportunities during a period of heightened learning potential, ingraining expectations of unhealthy habits into brain circuitry, and reducing the ability to experience pleasure.

“Any drug or medicine has the potential to be a poison – there are only three things that differentiate it.

“Firstly, the dose – if you take too much of it you could die or become seriously ill.

“Secondly, the reason for taking it – if it is not clinically prescribed for you, then it could also be lethal.

“Thirdly, if you are taking it with something else, for example mixing it with alcohol or other drugs, then it could also cost you your life.

“Mixing different types of drugs, including alcohol and prescription medication, can be dangerous and should be avoided.

 

 

Michael adds, “It can increase the toxicity of already potentially harmful substances, and increases the risk of serious harm and death.”

The PHA has been alerting organisations on the ground to the issue of vaping of a liquid form of synthetic cannabinoids (spice) through the Drug and Alcohol Monitoring and Information System (DAMIS).

Alerts and requests for information about the dangers of drugs and other substances, to and from those who work closest with those affected by drug and alcohol misuse, are frequently issued through DAMIS.

This helps get the information to those in the community who are directly engaged with young people and drug users, highlighting these reported incidents and offering harm reduction advice that can be communicated quickly.

Dr Stephen Bergin, Interim Director of Public Health at the PHA, said, “If you think you might have a problem with alcohol and/or drugs and would like to get help, please visit www.drugsandalcoholni.info for information on support services near you.

“There is also a range of services available to you if you are affected by someone else’s drinking and/or drug misuse – information on these services is also available on this website.

 

 

“These services are available to you regardless of whether or not your loved one is receiving help for his or her alcohol and/or drug problem.

“I would encourage parents and guardians to talk to young people about the dangers of substance misuse.

“We know this isn’t an easy thing to do and we have a useful leaflet giving advice on how to approach this subject at www.pha.site/YouChildandDrugs.”

 

Keep up to date with all the latest Northern Ireland Coronavirus / Covid-19 news HERE.

 

Both comments and pings are currently closed.

Comments are closed

-->

This website does not share personal information with third parties nor do we store any information about your visit other than to analyze and optimize your content and reading experience through the use of cookies. You can turn off the use of cookies at anytime by changing your specific browser settings.

We are not responsible for republished content from this blog on other blogs or websites without our permission. This privacy policy is subject to change without notice and was last updated on 16/01/2017. If you have any questions feel free to contact Newry Times by emailing editor@newrytimes.com

Log in